Idaho, 2008

Flooding in Idaho, May 16 to 31, 2008

May 16 to 31, 2008 · NWS OTX · 2 events in 2 counties and zones

Unseasonably warm temperatures led significant mountain snow melt. This led to moderate flooding on the Coeur D'Alene and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led significant mountain snow melt. This led to moderate flooding on the Coeur D'Alene and St. Joe Rivers in north Idaho. The Coeur D'Alene River at Cataldo crested at 45.96 feet at 9:45 AM PST on May 16th, where the flood stage is 43.0 feet. The St. Joe River at Saint Maries crested at 36.94 feet at 2:45 PM PST on May 21st, where the flood stage on the river is 32.5 feet. In Shoshone county, a boil order was issued due to the river flooding. Several roads were closed due to the flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 1:43 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, May 16, 1:43 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT FRI MAY 16 2008

.SYNOPSIS...
DRY AND INCREASINGLY WARM CONDITIONS WILL PREVAIL OVER THE INLAND
NORTHWEST THROUGH THE WEEKEND...WITH NEAR RECORD HIGH TEMPERATURES
AND POSSIBLE RIVER FLOODING EXPECTED BY SATURDAY AS MOUNTAIN SNOW
MELTS OFF AT AN ACCELERATED RATE.

&&

.DISCUSSION...
TONIGHT THROUGH SUNDAY...SATELLITE IMAGERY CONTINUES TO INDICATE
A HIGHLY AMPLIFIED RIDGE DOMINATING THE WEATHER OVER THE WEST
COAST. ITS APEX EXTENDS TO NORTHERN BC AND THE 12Z SOUNDING SHOWED
500 MB HEIGHTS AROUND 588 DM...AND AVERAGE 500 MB HEIGHTS THIS
TIME OF YEAR ARE AROUND 562 DM. SOME MINOR MID/UPPER LEVELS
VORTICITY STRANDS AND HIGH LEVEL MOISTURE WILL BRING THE
OCCASIONAL HIGH CLOUD...BUT LOOK FOR GENERALLY MOSTLY CLEAR
CONDITIONS THROUGH SATURDAY. WITH 850 TEMPS PEAKING IN THE LOWER
20S DEG C AND 1000-500 MB THICKNESSES AROUND 575 DM...SATURDAY
CONTINUES TO LOOK LIKE THE MILDEST DAY OF THIS WARM SPELL. THIS
SUPPORTS TEMPERATURES PUSHING SOME 15-20 DEGREES ABOVE
AVERAGE...APPROACHING RECORD HIGHS IN SOME SPOTS. SATURDAY NIGHT
INTO SUNDAY...A WEAK SHORT-WAVE (CURRENTLY TRACKING NEAR 40N/140W)
MAKES A RUN AT THE RIDGE. FOR THE MOST PART THE BRUNT OF ITS
ENERGY AND MOISTURE REMAINS NORTH OVER BC. YET IT DOES DAMPEN THE
RIDGE AND BRING IN COMPARATIVELY MORE CLOUDS. 850 MB TEMPS AND
1000-500 MB THICKNESSES DIP SOME AS WELL...CLIPPING A FEW TO SEVERAL
DEGREES FROM AFTERNOON HIGHS AS COMPARED WITH SATURDAY. BUT
TEMPERATURES WILL STILL BE ABOVE AVERAGE BY 8-15 DEGREES.
BREEZIER CONDITIONS ARE ALSO EXPECTED TO DEVELOP TOWARD LATE
SATURDAY AND SUNDAY...AS THE THERMAL TROUGH NUDGES EAST AND A MORE
RESOLUTE WESTERLY FLOW AND CAA DEVELOP. /JCOTE

SUNDAY NIGHT THROUGH FRIDAY...MODELS ARE IN BETTER AGREEMENT IN
BRINGING A MINOR IMPULSE ACROSS OUR NORTHERN TIER ON SUNDAY TO
FLATTEN THE RIDGE THEN SWINGING AN UPPER LEVEL TROUGH THROUGH THE
REGION MONDAY NIGHT AND TUESDAY. THIS WILL BRING LIGHT RAIN TO THE
CASCADE CREST LATE MONDAY THEN SPREAD ACROSS THE FORECAST AREA
TUESDAY AS A COLD FRONT SWINGS THROUGH. EXPECT BREEZY CONDITIONS
BEHIND THE COLD FRONT TUESDAY NIGHT AND WEDNESDAY. SOLUTIONS
DIVERGE BY WEDNESDAY AS A 160KT PACIFIC JET DIVES DOWN THE WEST
COAST SERVING TO DEEPEN THE UPPER TROUGH. THE LATEST ECMWF KEEPS
THE JET ALONG THE COAST WITH THE TROUGH AXIS OVER THE REGION WHILE
THE GFS MOVES IT FARTHER INLAND WITH THE UPPER LOW LANGUISHING
OVER EASTERN MONTANA THROUGH THE EXTENDED PERIOD. HAVE KEPT THE
FOCUS FOR PRECIP IN THE EASTERN MOUNTAIN ZONES AS WRAP AROUND
MOISTURE WILL AFFECT THIS AREA WITH EITHER SCENARIO. TEMPERATURES
WILL BE ON A DOWNWARD TREND WITH THE STRONGEST COOLING EXPECTED
TUESDAY AS THE COLD FRONTAL PASSAGE BRINGS VALUES BELOW SEASONAL
NORMALS. /KELCH

HYDROLOGY...THE UNSEASONABLY MILD TEMPERATURES WILL COMBINE WITH
THE ABOVE NORMAL SNOW-PACK TO PRODUCE SNOWMELT AND INCREASED FLOWS
AND RISES ON AREA RIVERS AND STREAMS AND CREEKS. RUN-OFF WILL LAG
THROUGH AT LEAST MONDAY OR TUESDAY. THUS FLOODING WILL REMAIN A
MODERATE TO HIGH RISK NEAR WATERWAYS. FLOOD WARNINGS ARE IN PLACE
FOR THE ST. JOE RIVER AT ST. MARIES...THE COEUR DALENE RIVER AT
CATALDO AND THE STEHEKIN RIVER AT STEHEKIN. THERE IS A MODERATE TO
HIGH POTENTIAL FOR MORE FLOOD WARNINGS BEING ISSUED OVER THE NEXT
FEW DAYS ON OTHER MAIN STEM RIVERS. FLOOD WATCHES REMAIN IN PLACE
OVER MUCH OF WASHINGTON AND NORTH IDAHO (OUTSIDE OF THE DEEPER
BASIN) FOR THIS POTENTIAL AND FOR THE POTENTIAL FOR OTHER SMALLER
STREAM/CREEK FLOODING. REFER TO INDIVIDUAL FLOOD WATCHES...
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. /JCOTE

&&

.AVIATION...
AVIATION...HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER
THROUGH 18Z SATURDAY. LOOK VFR CONDITIONS...WITH JUST A FEW HIGH
CLOUDS...AND GENERALLY LIGHT WINDS. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  89  58  83  53  76 /   0   0   0   0   0  10
COEUR DALENE  51  87  52  81  50  77 /   0   0   0   0   0  10
PULLMAN        54  87  53  81  49  76 /   0   0   0   0   0  10
LEWISTON       59  94  60  89  56  83 /   0   0   0   0   0  10
COLVILLE       51  94  51  87  48  80 /   0   0   0   0  10  10
SANDPOINT      47  84  50  80  47  75 /   0   0   0   0   0  10
KELLOGG        48  84  49  79  47  76 /   0   0   0   0   0  10
MOSES LAKE     57  96  59  88  54  86 /   0   0   0   0   0  10
WENATCHEE      60  95  64  86  59  84 /   0   0   0   0   0  10
OMAK           55  95  55  87  52  83 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA...NORTHERN
     PANHANDLE.

WA...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR EAST SLOPES NORTHERN
     CASCADES...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...SPOKANE AREA...WASHINGTON PALOUSE...
     WENATCHEE AREA.

&&
Hazardous weather outlook, May 16, 4:26 AM PST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
526 AM PDT FRI MAY 16 2008

IDZ001>004-026-027-WAZ031>038-041>044-171230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
526 AM PDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shoshone

When
May 16, 2:45 PM PST to May 22, 3:45 PM PST
Where
Shoshone County, 2.5 mi W of Kingston to 2.44 mi W of Kingston
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.555, -116.323

Flood, Benewah

When
May 18, 10:15 AM PST to May 31, 11:59 PM PST
Where
Benewah County, 0.32 mi NE of St Maries to 0.59 mi E of St Maries
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
47.323, -116.575

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100504, 100544.